Drug-induced parkinsonism in this review refers to an akinetic-rigid syndrome that mimics idiopathic Parkinson disease and is usually reversible. Drug-induced parkinsonism was first recognized in the 1950s, when reserpine was tested as an antipsychotic drug. Reserpine was known to induce an akinetic state in animals and was noted to cause a parkinsonian state in humans (Carlsson 1959). This observation, coupled with the known histopathology of Parkinson disease, led to the discovery that dopamine is severely depleted in idiopathic Parkinson disease (Ehringer and Hornykiewicz 1960).
The success of the antipsychotic drugs known as neuroleptics (meaning "to grip the nerves"), which block dopamine D2 receptors, led to the common occurrence of drug-induced parkinsonism (Freyhan 1959). For a time, it was theorized that proper control of psychosis could only be achieved once drug-induced parkinsonism occurred, but this has been clearly disproved, leaving drug-induced parkinsonism as an undesirable adverse effect of the neuroleptic drugs. A new class of antipsychotics, "atypical neuroleptics," is at least as effective as the older antipsychotics, and although these are widely believed to cause fewer extrapyramidal disorders than the first generation of drugs, the data on this are conflicting, with large, well-performed studies showing no differences in parkinsonism or other movement disorders, in general (Miller et al 2008) although there were differences between some of the atypicals.
It is unclear if neuroleptics might produce permanent parkinsonism (Melamed et al 1991), but this appears to not be the case (Rajput et al 1982). However, this has not been adequately studied as most patients taking neuroleptics require lifelong therapy with them. Non-neuroleptics have been observed to cause non-progressive parkinsonism lasting over 7 years after the offending drug was discontinued, raising the question of permanence.